Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS San Diego, CA

August 27, 2011San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 27, 2011, 12:49 PM PDT for San Bernardino County, California. It was in force for 86 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2011, 12:49 PM PDT (19:49 UTC)
Expired
Aug 27, 2011, 2:15 PM PDT
In force
86 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 86 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:15 PM PDTFLOODBig Bear Lake, CASTREET FLOODING 6-12 INCHES DEEP ON BIG BEAR BLVD FROM STANFIELD CUTOFF TO PINE KNOT AVE AND ALSO RATHBUN CREEK AT CATALINA RD.
Aug 27, 1:15 PM PDTFLASH FLOODBig Bear Lake, CASTREET FLOODING 6-12 INCHES DEEP ON BIG BEAR BLVD FROM STANFIELD CUTOFF TO PINE KNOT AVE AND ALSO RATHBUN CREEK AT CATALINA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-838 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS56 KSGX 271949
FFWSGX
CAC071-272115-
/O.NEW.KSGX.FF.W.0019.110827T1949Z-110827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 215 PM PDT

* AT 1233 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEAR
  LAKE AND BIG BEAR CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3440 11694 3441 11682 3413 11683 3412 11695

$$

SMALL
1 follow-up statement
471 
WGUS76 KSGX 272052
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT SAT AUG 27 2011

CAC071-272115-
/O.CON.KSGX.FF.W.0019.000000T0000Z-110827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
152 PM PDT SAT AUG 27 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 147 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEAR CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3440 11694 3441 11682 3413 11683 3412 11695

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:25 AM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 9:25 AM PDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PDT SAT AUG 27 2011

.SYNOPSIS...
HOT CONDITIONS WILL CONTINUE ACROSS THE REGION THIS WEEKEND.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE
MOUNTAINS AND DESERTS THIS AFTERNOON.  A TROUGH OF LOW PRESSURE WILL
DIG OVER THE WEST EARLY NEXT WEEK...WITH COOLER CONDITIONS
PREVAILING AND A DEEPER MARINE LAYER DEVELOPING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONDITIONS TO SHOW A STRONG RIDGE OF HIGH
PRESSURE OVER THE FOUR CORNERS REGION THIS MORNING...WITH AN UPPER
LEVEL LOW LIFTING ACROSS NORTHERN CALIFORNIA.  AS A RESULT...HOT
CONDITIONS WILL PREVAIL ONCE AGAIN.  AT THIS TIME...TEMPERATURES ARE
PRIMARILY RUNNING A FEW DEGREES WARMER THIS MORNING...AND EXPECT
TEMPERATURES TO BE SIMILAR TO OR EVEN SLIGHTLY WARMER TODAY AS
COMPARED TO YESTERDAY.  SUBTROPICAL MOISTURE ALSO CONTINUES TO
SPREAD ACROSS THE REGION...AND LOOKING OUT THE WINDOW...SOME
ALTOCUMULUS CASTELLANUS CLOUDS ARE DRIFTING OVER THE REGION.  THESE
ACCAS CLOUDS ARE INDICATING OF MID MOISTURE AND INSTABILITY.  THE
12Z KNKX SOUNDING ALSO SHOWS PW VALUES UP TO 1.71 INCHES...AND
FORECASTING QUITE A BIT OF INSTABILITY FOR THIS AFTERNOON.
THEREFORE...EXPECT ANOTHER ROUND OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TODAY.
THERE MAY EVEN BE A STRAY STORM OVER THE INLAND EMPIRE.  AT THIS
TIME...THE MAIN THREAT FROM THESE THUNDERSTORMS LOOKS TO BE HEAVY
RAIN AND SOME LOCALIZED FLOODING...SIMILAR TO YESTERDAY.  WILL NEED
TO WATCH THESE STORMS CLOSELY THOUGH THIS AFTERNOON.
OTHERWISE...JUST ISSUING A QUICK UPDATE THIS MORNING TO REFLECT
CURRENT THINKING ON TEMPS.

THESE HOT CONDITIONS WILL CONTINUE THROUGH SUNDAY...BEFORE COOLER
WEATHER DEVELOPS NEXT WEEK.  AT THIS TIME...THERE STILL LOOKS LIKE
THERE MAY BE SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS
TOMORROW...SO WILL NEED TO TAKE A CLOSER LOOK AT THAT FOR THIS
AFTERNOONS FORECAST.  OTHERWISE...EXPECT DRY AND COOLER CONDITIONS
TO DEVELOP STARTING MONDAY...AS A TROUGH OF LOW PRESSURE DIGS ALONG
THE WEST COAST...WITH THE MARINE LAYER RETURNING AND DEEPENING FOR
LATE IN THE WEEK.

&&

.AVIATION...
271530Z...COAST/VALLEYS...GENERALLY VFR THROUGH SUNDAY MORNING WITH
SCT-BKN CLOUDS AOA 12000 FEET.

MOUNTAINS/DESERTS...SCT-BKN CLOUDS AOA 12000 FEET...EXCEPT 20Z-01Z
WHEN SCT TSRA ARE POSSIBLE WITH BASES 8000 FEET AND ISOLD TOPS TO
40000 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 27, 3:00 AM PDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT SAT AUG 27 2011

CAZ042-043-048-050-055>058-060>062-280100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID
STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE
OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS.
WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD
YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE
SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE.
NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY.
THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MARTIN

In the hours before

Special weather statement, Aug 27, 12:30 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PDT SAT AUG 27 2011

CAZ048-056-272030-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
1230 PM PDT SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
130 PM PDT...

AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ANZA...OR 19 MILES SOUTHEAST OF
HEMET...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. STRONG WINDS CAN CAUSE DAMAGE TO
POWERLINES AND OBJECTS NOT SECURED. THIS STORM IS ALSO CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...AND SOME LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HEMET.

LAT...LON 3371 11698 3375 11666 3345 11666 3343 11688
TIME...MOT...LOC 1929Z 166DEG 8KT 3354 11679

PALMER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:30 PM PDTSpecial Weather StatementSGX60 min
Aug 27, 1:37 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min
Aug 27, 2:24 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 27, 2:28 PM PDTFlash Flood WarningSGXRiverside, San Diego92 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.